Post Page Advertisement [Top]

Website is being updated ..........Alert!!!! ........
Drug interactions

Drugs Causing Hapatotoxicity or liver damage




1. Analgesics
Aspirin have recently been recognized as potentially hepatotoxic. Almost all reported cases have occurred in children and young adults with connective tissue disorders such as Still's disease, rheumatoid arthritis and systemic lupus erythematosus, and females have been affected more often than males. Aspirin has been involved in the great majority of cases. About 50 % of patients with juvenile rheumatoid arthritis have evidence of some degree of liver injury as shown by elevation of plasma aminotransferases during conventional high-dosage aspirin therapy . Other drug in this category includes gabapentin which shows hepatotoxicity as one of its side effects .

2. Anti-Tuberculosis Drugs
Hepatotoxicity is one of the most important adverse drug reactions associated with anti-tuberculosis drugs that may limit their use. Previous studies showed transient elevations of serum hepatocellular enzymes (e.g. alanine aminotransferase and aspartate aminotransferase) in approximately 10 % of patients who received a standard combination chemotherapy including isoniazid and rifampicin, of these 1–2 % patients withdrew from the treatment because of severe hepatotoxicity that ultimately led to fulminant hepatitis. Although the occurrence of drug induced hepatotoxicity is difficult to predict, it has been observed that certain patients are at higher risk during the course of anti-TB chemotherapy .Other anti-tuberculosis drugs that can cause hepatotoxicity are pyrazinamide, rifabutin .

3. Anti-Hyperlipidemics
The anti-hyperlipidemic drug with the highest potential for hepatic injury is the sustained-release formulation of niacin. HMG CoA reductase inhibitors, otherwise known as statins, very rarely cause clinically significant liver injury, although asymptomatic elevation in aminotransferases is common. The notion that ezetimibe may have less risk of hepatotoxicity has recently been challenged and it may not be a “safe alternative” to statins in patients with pre-existing liver disease . The pattern of liver injury from anti-hyperlipidemics is typically hepatocellular or mixed in nature with rare instances of pure cholestatic picture .

4. Anti-Hypertensive Drugs
Methyl dopa is used in the treatment of hypertension. Both minor and severe forms of liver damage have been reported in patients receiving methyl dopa. The former consists of asymptomatic, and often transient, rises of serum transaminases and according to various reports is found in two to 10 % of patients receiving the drug . The liver damage, which may take the form of acute hepatitis, chronic active hepatitis or cholestasis occurs more commonly in women and there is not the same close temporal relationship between the time of onset of overt clinical hepatic injury, which in 50 % of cases occurs after four weeks. In vitro studies have shown that the drug is metabolised by both human and rat liver microsomes, by the cytochrome P450 system, with consequent covalent binding to cellular macromolecules . This covalent binding is inhibited by a variety of agents, including glutathione, ascorbic acid and superoxide dismutase consistent with the oxidation of methyl dopa by cytochrome P450-generated superoxide anions to a reactive quinone or semi-quinone.

5. Anaesthetic Agents
Halothane, the most widely used anaesthetic is now accepted as causing hepatic injury. Multiple exposures are a major factor which may predispose the patient to liver injury, particularly if re-exposure occurs within 3 months. Obese patients and females seem more susceptible but children and young adults less so. A series of investigations carried out in the Liver Unit identified an antibody directed against a hepatocyte surface antigen altered by a halothane metabolite. The altered antigenic determinant probably result from
oxidative halothane metabolism which generates trifluroacetylated proteins.
Figure 5: Mechanisms underlying predictable and immune mediated hepatotoxicity from halothane

6. Drugs Used In Anti-Retroviral Therapy
Giuseppe Lapadula et al. reported the importance of stavudine as a possible causative agent of hepatotoxicity, even in the absence of other signs of mitochondrial toxicity. Stavudine is a drug used in anti-retroviral therapy. Highly active anti-retroviral therapy (HAART) is associated with a number of serious and potentially life-threatening adverse events, including drug-induced hepatotoxicity. In patients with chronic viral hepatitis coexistence, HAART-related hepatotoxicity develops more frequently or sooner, and also in a more severe form.

No comments:

Post a Comment

Post Your Reply and Give Your Opinion About the Post

Bottom Ad [Post Page]